}

Saturday, August 03, 2019

Burdened lightly

Let’s be honest: On the list of issues that health problems make us humans deal with, fatigue is among the least awful. Sure, there are degrees even of that, and for some it can be extremely debilitating, but most of us would say that it’s not usually anywhere near as bad as, say, severe pain or constant nausea. Even so, “among the least awful” can still be awful.

For most of the past two years, I’ve had to deal with fatigue caused by either the drugs I was put on to control heart arrhythmia, the condition itself, or a combination (doctors aren’t sure). Whatever the cause, the problem has gotten worse over time.

When I last talked about this at the end of May, two weeks after my latest hospital adventure, I said:
Some days I’m extremely tired, which makes sense: The drug regime is keeping my heartbeat consistently around 70bpm or less (it’s usually in the mid to low 60s), something they’ve wanted for ages, ever since they put me on beta-blockers; this is the first time it’s actually happened. Twice so far—both on a Tuesday—I struggled to wake up in the morning, and was dog-tired all day long. Other days I can get more done, but sometimes I need to sit and rest for awhile. However, sometimes I have a good amount of stamina.

Because of that, I think this new drug regime is somewhere between beta-blockers at the worst, and the old regime. Sometimes I’m more tired than I was before the afib incident, but usually I’m better than on beta-blockers. Also, my mind is clearer in the daytime, though, like on beta-blockers, it kind of goes mushy in the evening.
Back then, I assumed that things would eventually even out, and they did—in the wrong direction. I’m incredibly tired all the time, and while I haven’t had many days where I’ve had trouble waking up in the morning, there have been plenty of times I’ve dozed off in my chair, and that could be at any time of the day. The problem is that I’m often, even usually, sleepy, and not just tired. This is a problem.

I now think that the drug is as bad as metoprolol, the first beta blocker, I was on, in that it makes me as tired as that one often did. It’s a bit of a tough call, though, because atenolol, the last one I was on, also made me tired, and even the calcium channel blocker I was on, Diltiazem, also make me tired—just not as bad.

What definitely is different is that my mind is generally much clearer than it ever was on beta-blockers. Since May, though, I’ve realised that it’s not that my mind gets mushy at night, it’s just that I get too tired to do much. Like blog for example.

It turns out that the reality is that most of the time I find it hard to concentrate enough to do things like blog posts or podcast. In recent weeks, I’ve begun several of both, only to run out of gas before I complete them. This is very frustrating.

I have to go to the doctors to renew my prescriptions early week after next, and I’ll report the things I’m feeling. However, I don’t think they’ll change my drugs right now, maybe not unless my blood tests sho things are turning bad. If I’m right, that could mean they’d leave me on this drug, and feeling this awful, until February of next year (assuming the longest timeline for treatment). That’s not acceptable.

However, the only drug that’s controlled my arrhythmia was beta-blockers that made me feel somewhat worse. They are, however, safer, so maybe that’s an option if this is going to go on for months. At least it doesn’t cause organ damage.

Still, it’s not all bad. I weighed myself on Friday and I was a good 2 to 3kg ( 4.40 to 6.61 US pounds) lower than I expected I’d be. The only reason for that that I could think of was that it may be because I’m not drinking alcohol, nor even much of the alcohol-free wine I wrote about. The one thing I know for certain is that it’s not because of exercise, since the fatigue keeps me pretty sedentary. I can only imagine how low my weight would be if I did get some exercise, and that would've make the doctors very happy. Life goals.

So, sure, on the list of issues that health problems make us humans deal with, fatigue is among the least awful. Even so, “among the least awful” can still be awful. I can attest to that.

Important note: This is about my own personal health journey. My experiences are my own, and shouldn’t be taken as indicative for anyone else. Similarly, other people may have completely different reactions to the same medications I take—better or worse. I share my experiences because others may have the same or similar experiences, and I want them to know that they’re not alone. But, as always, discuss your situation and how you’re feeling openly, honestly, and clearly with your own doctor, and always feel free to seek a second opinion from another doctor.

No comments: